Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access December 14, 2016

Derivatives of orbital function and an extension of Berezin-Gel’fand’s theorem

  • Tin-Yau Tam and William C. Hill
From the journal Special Matrices


A generalization of a result of Berezin and Gel’fand in the context of Eaton triples is given. The generalization and its proof are Lie-theoretic free and requires some basic knowledge of nonsmooth analysis. The result is then applied to determine the distance between a point and a G-orbit or its convex hull.We also discuss the derivatives of some orbital functions.


[1] S. Agnihotri and C. Woodward, Eigenvalues of products of unitary matrices and quantum Schubert calculus Math. Res. Lett. 5:817-836, 1998. 10.4310/MRL.1998.v5.n6.a10Search in Google Scholar

[2] H.H. Bauschke, O. Güler, A.S. Lewis and H.S. Sendov, Hyperbolic polynomials and convex analysis, Technical report, University of Waterloo. Search in Google Scholar

[3] F. A. Berezin and I. M. Gel’fand, Some remarks on the theory of spherical functions on symmetric Riemannian manifolds, Tr. Mosk. Mat. Obshch., 5:311-351, 1956. English transl. in Amer. Math. Soc. Transl. (2) 21:193-238, 1962. Search in Google Scholar

[4] R. Bhatia, Matrix Analysis, Springer, New York, 1997. 10.1007/978-1-4612-0653-8Search in Google Scholar

[5] M.T. Chu and K.R. Driessel, The projected gradient method for least squaresmatrix approximationswith spectral constraints, SIAM J. Numer. Anal., 27:1050-1060, 1990. 10.1137/0727062Search in Google Scholar

[6] F.H. Clarke, Optimization and Nonsmooth Analysis, Wiley, New York, 1983. Search in Google Scholar

[7] M.L. Eaton and M.D. Perlman, Reflection groups, generalized Schur functions and the geometry of majorization, Ann. Probab. 5:829-860, 1977. 10.1214/aop/1176995655Search in Google Scholar

[8] K. Fan, On a theorem of Weyl concerning eigenvalues of linear transformations, Proc. Nat. Acad. Sci. U.S.A., 35:652-655, 1949. 10.1073/pnas.35.11.652Search in Google Scholar PubMed PubMed Central

[9] W. Fulton, Eigenvalues of sums of Hermitian matrices (after A. Klyachko), Séminaire Bourbaki 845, June, 1998 Astérisque 252:255-269, 1998. Search in Google Scholar

[10] W. Fulton, Eigenvalues, invariant factors, highest weights, and Schubert calculus, Bull. Amer.Math. Soc. (N.S.), 37:209-249 2000. 10.1090/S0273-0979-00-00865-XSearch in Google Scholar

[11] R.R. Holmes and T.Y. Tam, Distance to the convex hull of an orbit under the action of a compact Lie group, J. Austral. Math. Soc. Ser. A, 66:331-357, 1999. 10.1017/S1446788700036648Search in Google Scholar

[12] D.R. Jensen, Invariant ordering and order preservation, in Inequalities in Statistics and Probability, Y.L. Tong, ed. IMS Lectures Notes, Monograph Series Vol. 5, p26-34, 1984. 10.1214/lnms/1215465626Search in Google Scholar

[13] R. Kane, Reflection Groups and Invariant Theory, Canadian Mathematical Society, Springer, 2001. 10.1007/978-1-4757-3542-0Search in Google Scholar

[14] J. Hilgert and G. Ólafsson, Causal Symmetric Spaces: Geometry and Harmonic Analysis, Academic Press, San Diego, CA, 1997. 10.1016/B978-012525430-4/50004-8Search in Google Scholar

[15] J.B. Hiriart-Urruty and D. Ye, Sensitivity analysis of all eigenvalues of a symmetric matrix,Numer. Math., 70:45-72, 1995. 10.1007/s002110050109Search in Google Scholar

[16] A. Horn, Eigenvalues of sums of Hermitian matrices Pacific J. Math., 12:225-241, 1962. 10.2140/pjm.1962.12.225Search in Google Scholar

[17] J.E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge University Press, 1990. 10.1017/CBO9780511623646Search in Google Scholar

[18] A. A. Klyachko, Stable bundles, representation theory and Hermitian operators, Selecta Math., 4:419-445, 1998. 10.1007/s000290050037Search in Google Scholar

[19] A. Knutson and T. Tao,The honeycomb model of GLn(C) tensor products I: proof of the saturation conjecture, J. Amer.Math. Soc., 12:1055-1090, 1999. Search in Google Scholar

[20] A.W. Knapp, Lie Groups Beyond an Introduction, Birkhäuser, Boston, 1996. 10.1007/978-1-4757-2453-0Search in Google Scholar

[21] B. Kostant, On convexity, the Weyl group and Iwasawa decomposition, Ann. Sci. Ecole Norm. Sup., (4) 6:413-460, 1973. 10.24033/asens.1254Search in Google Scholar

[22] A.S. Lewis, Convex analysis on the Hermitian matrices, SIAM J. Optimization, 6:164-177, 1996. 10.1137/0806009Search in Google Scholar

[23] A.S. Lewis, Derivatives of spectral functions,Math. Oper. Res., 21:576–588, 1996. 10.1287/moor.21.3.576Search in Google Scholar

[24] A.S. Lewis, Group invariance and convex matrix analysis, SIAM J. Matrix Anal. Appl., 17:927-949, 1996. 10.1137/S0895479895283173Search in Google Scholar

[25] A.S. Lewis, Lidskii’s theorem via nonsmooth analysis, SIAM J. Matrix Anal. Appl., 21:379-381, 1999. 10.1137/S0895479898338676Search in Google Scholar

[26] A.S. Lewis, Convex analysis on Cartan subspaces, Nonlinear Anal., 42 (2000) Ser. A: Theory Methods, 813–820. Search in Google Scholar

[27] A.S. Lewis and H.S. Sendov, Nonsmooth analysis of singular values, Part I: Theory, Papers/Singular%20Values%20Theory.pdf Search in Google Scholar

[28] A.S. Lewis and H.S. Sendov, Nonsmooth analysis of singular values, Part II: Applications, ~hssendov/Papers/Singular%20Values%20Applications.pdf Search in Google Scholar

[29] V.I. Lidskii,On the proper values of a sum and product of symmetric matrices, Dokl. Akad. Nauk. SSSR, 75:769-772, 1950. Search in Google Scholar

[30] H. Miranda and R.C. Thompson, A supplement to the von Neumann trace inequality for singular values, Linear Algebra Appl., 248: 61-66, 1994. 10.1016/0024-3795(95)00157-3Search in Google Scholar

[31] A.S. Markus, The eigen- and singular values of the sum and product of linear operators, Russian Math. Surveys, 19:92-120, 1964. 10.1070/RM1964v019n04ABEH001154Search in Google Scholar

[32] M. Niezgoda, Group majorization and Schur type inequalities, Linear Algebra Appl., 268:9-30, 1998. 10.1016/S0024-3795(97)89322-6Search in Google Scholar

[33] M.L. Overton and R.S. Womersley, Optimality conditions and duality theory for minimizing sums of largest eigenvalues of symmetric matrices, Math. Prog., 62:321-357, 1993. 10.1007/BF01585173Search in Google Scholar

[34] R.T. Rockafellar, Convex Analysis, Princeton University Press, Princeton, NJ, 1970. Search in Google Scholar

[35] T.Y. Tam, A unified extension of two result of Ky Fan on the sum of matrices, Proc. Amer. Math. Soc. 126:2607-2614, 1998. 10.1090/S0002-9939-98-04770-4Search in Google Scholar

[36] T.Y. Tam, A Lie theoretical approach of Thompson’s theorems of singular values-diagonal elements and some related results, J. London Math. Soc. (2), 60:431-448, 1999. 10.1112/S0024610799007954Search in Google Scholar

[37] T.Y. Tam, An extension of a result of Lewis, Electron. J. Linear Algebra 5:1-10, 1999. 10.13001/1081-3810.1026Search in Google Scholar

[38] T.Y. Tam, Group majorization, Eaton triples and numerical range, Linear Multilinear Algebra, 47:11-28, 2000. 10.1080/03081080008818628Search in Google Scholar

[39] T.Y. Tam and W.C. Hill, On G-invariant norms, Linear Algebra Appl., 331:101-112, 2001. 10.1016/S0024-3795(01)00270-1Search in Google Scholar

[40] R.C. Thompson, Matrix Spectral Inequalities, Johns Hopkins University Lectures Notes, Baltimore, MD, 1988. Search in Google Scholar

[41] V.S. Varadarajan, Lie groups, Lie algebras, and their representations, Springer-Verlag, New York, 1984. 10.1007/978-1-4612-1126-6Search in Google Scholar

[42] H. Wielandt, An extremum property of sums of eigenvalues, Proc. Amer. Math. Soc. 6:106-110, 1955. 10.1090/S0002-9939-1955-0067842-9Search in Google Scholar

[43] A. Zelevinsky, Littlewood-Richardson semigroups, in New Perspectives in Algebraic Combinatorics (L.J. Billera, A. Björner, C. Greene, R.E. Simion, R.P. Stanley eds), Cambridge University Press (MSRI Publication), p.337-345, 1999. Search in Google Scholar

Received: 2016-6-5
Accepted: 2016-11-28
Published Online: 2016-12-14

©2016 Tin-Yau Tam and William C. Hill

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 11.12.2023 from
Scroll to top button